Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 256, NWS Midland/Odessa, TX

June 1, 2019Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2019, 3:34 PM MDT for Eddy County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2019, 3:34 PM MDT (21:34 UTC)
Expired
Jun 1, 2019, 4:30 PM MDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:53 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 1, 1:53 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
253 PM CDT Sat Jun 1 2019

.DISCUSSION...

Not much change expected to the unsettled weather pattern this
weekend through the middle of next week. An upper level storm
system along the California Coast will remain nearly stationary
through Monday and then slowly eject toward the forecast area
Tuesday and Wednesday. Ahead of this system deep and persistent
southwesterly flow aloft will eject periodic disturbances and
interact with a very moist, unstable and sheared atmosphere east
of a surface trough/dryline along the extreme west Texas/eastern
New Mexico border. Thunderstorms, some severe, are anticipated
every day in this regime. Through the day Monday, the highest
probability of thunderstorms will be across the southeast New
Mexico Plains south to the Guadalupe and Davis Mountains, and the
plains immediately adjacent to the mountains. These locations will
be closer to the upper level storm system and passing disturbances.
By late Monday through Wednesday thunderstorms chances will also
increase across the Permian Basin as the system ejects into the
southern rockies.

Relief is finally forecast to be on the way by next Thursday
through Saturday as the upper system ejects east of the area and
replaced by upper level ridging with above normal temperatures
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  87  68  88 /  20  30  40  30
Carlsbad                       65  90  67  87 /  50  30  50  30
Dryden                         72  91  73  91 /  20  10  40  30
Fort Stockton                  69  88  70  88 /  50  20  50  40
Guadalupe Pass                 64  84  66  81 /  50  40  60  30
Hobbs                          64  85  65  81 /  50  30  60  40
Marfa                          60  86  60  84 /  50  30  60  40
Midland Intl Airport           67  88  69  87 /  30  30  40  40
Odessa                         67  88  69  86 /  30  30  50  40
Wink                           67  90  69  91 /  50  30  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

72/12
Hazardous weather outlook, Jun 1, 1:42 PM MDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
242 PM CDT Sat Jun 1 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
242 PM CDT Sat Jun 1 2019 /142 PM MDT Sat Jun 1 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, some severe, will be possible this
afternoon and tonight. Large hail, damaging winds, frequent
lightning, locally heavy rainfall, and an isolated tornado will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms, some severe, will be possible over much of
West Texas and southeastern New Mexico Sunday and Monday. The best
chances for severe thunderstorms will be in the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

70

In the hours before

Special weather statement, Jun 1, 2:31 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
331 PM CDT Sat Jun 1 2019

NMZ027-028-TXZ270>273-012115-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-
331 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES UNTIL 415 PM CDT/315 PM MDT/...

At 330 PM CDT/230 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Guadalupe Mountains National Park, or near Pine
Springs, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pine Springs, Guadalupe Mountains National Park, McKittrick Canyon,
Carlsbad Caverns National Park and Lincoln National Forest.

LAT...LON 3200 10492 3200 10485 3220 10485 3207 10460
      3175 10484 3178 10492
TIME...MOT...LOC 2030Z 202DEG 20KT 3187 10493

80
Special weather statement, Jun 1, 2:56 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
256 PM MDT Sat Jun 1 2019

NMZ027-028-012130-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
256 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL
330 PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Lincoln National Forest, or 23 miles south of
Hope, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lincoln National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3252 10485 3252 10484 3255 10484 3275 10452
      3244 10441 3234 10485
TIME...MOT...LOC 2056Z 238DEG 26KT 3247 10476

10
Special weather statement, Jun 1, 3:19 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Sat Jun 1 2019

NMZ028-TXZ273-012145-
Eddy County Plains NM-Eastern Culberson County TX-
419 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 445 PM CDT/345 PM MDT/...

At 419 PM CDT/319 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles east of McKittrick Canyon, or 14 miles northeast
of Pine Springs, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carlsbad Caverns National Park and Whites City.

LAT...LON 3209 10461 3210 10459 3213 10457 3212 10456
      3212 10455 3214 10455 3214 10453 3215 10454
      3224 10443 3198 10423 3186 10460 3201 10471
TIME...MOT...LOC 2119Z 238DEG 26KT 3198 10459

10
Special weather statement, Jun 1, 3:20 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
420 PM CDT Sat Jun 1 2019

TXZ274-012145-
Reeves County Plains TX-
420 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND WESTERN WARD
COUNTIES UNTIL 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Toyah, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pecos, Toyah and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 21 and 47.

LAT...LON 3149 10388 3145 10348 3142 10345 3143 10344
      3143 10339 3114 10356 3117 10376
TIME...MOT...LOC 2120Z 190DEG 18KT 3123 10365

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:00 PM MDTSpecial Weather StatementMAFJeff Davis30 min
May 31, 6:27 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos63 min
May 31, 6:33 PM MDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis57 min
May 31, 6:41 PM MDTSevere Thunderstorm WarningMAFJeff Davis, Reeves64 min
May 31, 6:45 PM MDTSpecial Weather StatementMAFBrewster30 min
May 31, 6:50 PM MDTAreal Flood AdvisoryMAFBrewster3 hr
May 31, 6:51 PM MDTSpecial Weather StatementMAFJeff Davis24 min
May 31, 7:17 PM MDTSpecial Weather StatementMAFJeff Davis13 min
May 31, 7:28 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell62 min
May 31, 7:32 PM MDTSpecial Weather StatementMAFCulberson43 min
May 31, 7:35 PM MDTSpecial Weather StatementMAFJeff Davis25 min
May 31, 7:46 PM MDTSpecial Weather StatementMAFReeves14 min
May 31, 7:56 PM MDTSevere Thunderstorm WarningMAFReeves64 min
May 31, 8:03 PM MDTSpecial Weather StatementMAFJeff Davis12 min
May 31, 8:12 PM MDTSevere Thunderstorm WarningMAFPresidio63 min
May 31, 8:19 PM MDTSpecial Weather StatementMAFCulberson26 min
May 31, 8:22 PM MDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward53 min
May 31, 8:31 PM MDTSpecial Weather StatementMAFWinkler29 min
May 31, 8:47 PM MDTSpecial Weather StatementMAFCulberson28 min
May 31, 8:50 PM MDTSevere Thunderstorm WarningMAFAndrews40 min
May 31, 9:13 PM MDTSevere Thunderstorm WarningMAFBrewster, Presidio62 min
May 31, 9:18 PM MDTSpecial Weather StatementMAFTerrell27 min
May 31, 10:25 PM MDTSpecial Weather StatementMAFBrewster50 min
May 31, 11:17 PM MDTSpecial Weather StatementMAFBrewster43 min
Jun 1, 2:31 PM MDTSpecial Weather StatementMAF44 min
Jun 1, 3:20 PM MDTSpecial Weather StatementMAFReeves25 min
Jun 1, 3:33 PM MDTSevere Thunderstorm WarningMAFCulberson42 min
Jun 1, 3:45 PM MDTSpecial Weather StatementMAFReeves45 min
Jun 1, 3:51 PM MDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward54 min
Jun 1, 4:29 PM MDTSpecial Weather StatementMAFJeff Davis31 min
Jun 1, 4:35 PM MDTSpecial Weather StatementMAFLoving25 min
Jun 1, 4:43 PM MDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward77 min
Jun 1, 4:45 PM MDTSpecial Weather StatementMAFPresidio45 min
Jun 1, 4:47 PM MDTSevere Thunderstorm WarningMAFLoving, Reeves58 min
Jun 1, 4:56 PM MDTTornado WarningMAFPecos, Reeves34 min
Jun 1, 5:23 PM MDTSevere Thunderstorm WarningMAFLoving67 min
Jun 1, 5:28 PM MDTTornado WarningMAFPecos47 min
Jun 1, 5:34 PM MDTSpecial Weather StatementMAF26 min
Jun 1, 5:59 PM MDTSpecial Weather StatementMAFPresidio46 min
May 31, 10:27 PM MDTSpecial Weather StatementMAFEddy48 min
Jun 1, 2:56 PM MDTSpecial Weather StatementMAFEddy34 min
Jun 1, 3:19 PM MDTSpecial Weather StatementMAFEddy26 min
Jun 1, 4:05 PM MDTSpecial Weather StatementMAFEddy25 min
Jun 1, 4:29 PM MDTSevere Thunderstorm WarningMAFEddy76 min
Jun 1, 5:18 PM MDTSpecial Weather StatementMAFEddy27 min
Jun 1, 5:50 PM MDTSpecial Weather StatementMAFLea25 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.